Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Tucson, AZ

July 7, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 7, 2006, 12:52 PM MST for Pima County, Arizona. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2006, 12:52 PM MST (19:52 UTC)
Expired
Jul 7, 2006, 1:45 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 1:50 PM MSTFLASH FLOOD5 Wsw Catalina, AZ0.62 INCHES OF RAIN IN 15 MINUTES. STREET FLOODING NEAR MOORE RD. AND RANCHO VISTOSO.
Jul 7, 1:50 PM MSTFLASH FLOOD6 N Green Valley, AZ1.51 INCHES OF RAIN IN 30 MINUTES. WIDESPREAD STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 071955
FFWTWC
AZC019-072145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST FRI JUL 7 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY

* UNTIL 245 PM MST

* AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SCATTERED THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY TO THE NORTH
  AROUND 5 MPH ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF ONE INCH
  PER HOUR ARE POSSIBLE WITH ANY OF THESE STORMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE
  POINTS AND SAHUARITA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3175 11135 3176 11046 3250 11048 3248 11134

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 072019
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
118 PM MST FRI JUL 7 2006

AZC019-072145-
PIMA AZ-
118 PM MST FRI JUL 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
EASTERN PIMA COUNTY...

AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERAL THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS EASTERN
PIMA COUNTY. ONE STORM WITH HEAVY RAIN WAS AFFECTING THE TANQUE 
VERDE AREA IN NORTHEAST TUCSON. A SECOND STORM WITH HEAVY WAS 
AFFECTING THE RINCON MOUNTAINS EAST OF TUCSON WHERE A RAIN GAGE 
RECORDED OVER AN INCH IN THE PAST HOUR. A THIRD STORM WITH HEAVY 
RAIN WAS AFFECTING GREEN VALLEY AND SAHUARITA. ADDITIONAL 
THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THE MID-AFTERNOON 
HOURS AND THEY WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...ORO
VALLEY AND MARANA

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM MST.

LAT...LON 3175 11135 3176 11046 3250 11048 3248 11134

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 12:25 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 7, 12:25 PM MST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
1225 PM MST FRI JUL 7 2006

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER SOUTHWEST ARIZONA SHOULD
ENHANCE THUNDERSTORM ACTIVITY TODAY AS IT GRADUALLY MOVES INTO
CENTRAL AND EVENTUALLY NORTHEAST ARIZONA. A REPOSITIONING OF THE
HIGH SOUTHWARD WILL BRING A MORE WESTERLY COMPONENT TO OUR FLOW
EARLY NEXT WEEK. THE RESULTING RELATIVELY DRIER FLOW SHOULD SLOW
THUNDERSTORM DEVELOPMENT BY LATE THIS WEEKEND AND EARLY NEXT WEEK.

&&

.UPDATE...WILL BE UPDATING ZONES/GRIDS TO ISSUE A FLASH FLOOD
WATCH...RAISE POPS AND INCLUDE HEAVY RAIN WORDING. 18Z SOUNDING
PRETTY MUCH TELLS US WHAT WE ARE SEEING IN TERMS OF DEVELOPMENT IN
THE DRY SLOT. WE HAVE NOT WARMED ENOUGH ALOFT TO PROHIBIT FAIRLY
STRONG DEVELOPMENT. THE 1.46 IN PRECIP WATER AND VERY LIGHT SE LOW
LEVEL FLOW IS CERTAINLY SUPPORTIVE OF FLASH FLOODING. ANOTHER
PROBLEM IS THAT THERE APPEARS A FAIRLY LARGE OUTFLOW BOUNDARY SE
FROM THE YAVAPAI COUNTY STORMS...WITH THIS BOUNDARY ABOUT TO ENTER
OUR CWA AND INTERSECT OUR DEVELOPING ACTIVITY. THE ONLY NEGATIVE WE
SEE IS THE ANVILS ARE PEELING AWAY FROM THE STORMS WELL AHEAD OF
THEIR MOTIONS AND CLOUDING OVER THE VALLEYS. THAT MAY ARREST THE
DESTABILIZATION THAT IS OCCURRING...BUT NOW THAT THE DEVELOPMENT IS
UNDERWAY WITH DECENT UPPER LEVEL SUPPORT...WILL GO AHEAD AND PULL
THE TRIGGER IN CONCERT WITH KPSR. WILL RUN THE WATCH UNTIL
9PM...ALTHOUGH WE MAY NEED TO EXTEND IT LATER TONIGHT OVER ZONES
19/30 WHERE WARM TOP REDEVELOPMENT IS MOST LIKELY.

&&

.PREV DISCUSSION...WITH THE UPPER LOW DEFINITELY LIFTING NNE AND
EVENTUALLY SHEARING IN THE FACE OF THE UPPER LEVEL WSW FLOW...THE
DOWNTURN WE WERE EXPECTING ON WED FOR LATE THIS WEEKEND AND EARLY
NEXT WEEK IS STARTING TO DECENT AGAIN. HOWEVER IT IS IMPORTANT TO
NOTE THAT THE RIDGING WILL NOT BE PARTICULARLY STRONG...AND 06Z GFS
NEVER LOWERS OUR 700MB DEWPOINTS BELOW +5C OR OUR PRECIP WATER BELOW
ABOUT 1.1. THUS WE MAY BE DOWN...BUT CERTAINLY NOT OUT. AND AFTER
THE PAST 2 DAYS...OUR MODEL CONFIDENCE IS DEFINITELY NOT HIGH.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ZONES
19/30/32/33/34/35 UNTIL 9PM.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 6:20 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
620 AM MST FRI JUL 7 2006

AZZ029-031>035-080130-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
620 AM MST FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PORTIONS OF
SOUTHEAST ARIZONA. MORE THUNDERSTORMS WILL DEVELOP AS THE DAY
PROGRESSES. THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE THAN
YESTERDAY AND MORE SUNSHINE TODAY WILL MEAN FURTHER
DESTABILIZATION. ABUNDANT MOISTURE REMAINS IN PLACE BOTH AT THE
SURFACE AND ALOFT. THUS EXPECT THE STRONGER THUNDERSTORMS TO BE
CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN...SMALL HAIL...AND
DOWNBURST WIND GUSTS TO 60 MPH. BECAUSE MUCH OF THE AREA HAS
RECEIVED SIGNIFICANT RAIN OVER THE PAST SEVERAL DAYS...ISOLATED
FLASH FLOODING WILL BE A THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A REPOSITIONING OF THE UPPER HIGH SOUTHWARD WILL BRING A MORE WESTERLY
COMPONENT TO OUR FLOW. THE RESULTING RELATIVELY DRIER FLOW SHOULD
SLOW THUNDERSTORM DEVELOPMENT...BUT ISOLATED THUNDERSTORMS WILL
STILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-080130-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
620 AM MST FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REDEVELOP AS THE DAY PROGRESSES. THE BEST DYNAMICS
WILL TRANSITION NORTHEAST INTO GRAHAM AND GREENLEE COUNTIES DURING
THE AFTERNOON HOURS...AN AREA WHICH HAS RECEIVED 1 TO 3 INCHES OF
RAIN OVER THE PAST 12 HRS AND SIGNIFICANT AMOUNTS OVER THE PAST 3
DAYS. THUS...FLASH FLOODING WILL BE A THREAT THIS AFTERNOON.
ADDITIONALLY...EXPECT THE STRONGER THUNDERSTORMS TO BE CAPABLE OF
PRODUCING 1 TO 2 INCHES OF RAIN...SMALL HAIL...AND DOWNBURST WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A REPOSITIONING OF THE UPPER HIGH SOUTHWARD WILL BRING A MORE WESTERLY
COMPONENT TO OUR FLOW. THE RESULTING RELATIVELY DRIER FLOW SHOULD
SLOW THUNDERSTORM DEVELOPMENT...BUT ISOLATED THUNDERSTORMS WILL
STILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:32 PM MSTFlash Flood WatchTWC8 hr
Jul 7, 1:25 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Jul 7, 1:51 PM MSTFlash Flood WarningTWCCochise54 min
Jul 7, 2:34 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 7, 2:37 PM MSTFlash Flood WarningTWCPima23 min
Jul 7, 3:38 PM MSTFlash Flood WarningTWCCochise37 min
Jul 7, 4:42 PM MSTFlash Flood WarningTWCGraham, Greenlee33 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.